From Crestwood, Missouri, USA:
I'm currently 50 years old, I've had type 1 diabetes since I was 18 months old, and I have very few known complications. I've used an intensive program for the last 22 years and have maintained a "normal" A1c level for 21 years. However, I am having a heck-of-a-time with control recently for a few main reasons.
Due to all the above, my sugars fluctuate widely (22-322 mg/dl [1.2-17.9 mmol/L]) (and many times I am awake and conversing well). Any current studies? Any current information? How do I increase insulin sensitivity? I've heard from other people with diabetes, have spoken with the insulin manufacturer, and it appears that these "new" insulins are a factor in these anomalies! I've spoken with my endocrinologist, but and he is clueless and has told me that I can not be resistant to insulin, even though I've shown him in a spreadsheet with the wild sugar levels.
- I've been losing and have lost all counter-regulatory ability.
- I believe that even though it is not the norm I am developing insulin resistance.
- Normal insulin injection amounts do not make sense any longer and 5 units today may or may not provide the same response as yesterday or tomorrow.
I am meeting with a new doctor in two weeks and am trying to gather enough information that via some means I can regain control of my life and thus live complication free until my predisposed genetic life time is up.
Your story is not an unusual outcome of the pursuit of meticulous control. First of all, loss of counter-regulatory hormonal response is well recognised, and it would also appear that you have a degree of hypoglycemia unawareness. As to the insulin resistance (and this is more difficult to account for without more data), it is possible that in pushing insulin to achieve 'normal' hemoglobin A1c levels, you may have increased appetite to the point of becoming overweight. This in turn could have led to insulin resistance. Indeed simply being older may have had the same effect.
The answer, which you would have to coordinate with your doctor, might therefore be to cautiously reduce your insulin dose and perhaps at the same time to use one of the thiazolidinedione drugs to increase insulin sensitivity.
Additional comments from Dr. Tessa Lebinger:I'd check your thyroid function to make sure you haven't developed an overactive thyroid which can cause insulin resistance.
If you are having severe lows without warning, you may need to loosen up a little on your control so you regain the warning symptoms. If you are chasing your blood sugars and especially if you are gaining weight, you might want to discuss with your doctor adding metformin to your regimen. Although this is usually used in type 2 diabetes, there have been recent reports of using metformin in people with type 1 diabetes to increase insulin sensitivity and lower insulin requirements. People with type 1 diabetes release too much sugar from the liver and metformin seems to help with this problem thus improving "sensitivity" to insulin.
If you are gaining weight, also wonder if you are having lows, then bouncing up high, giving extra insulin to treat the highs and going low again. The rebound highs that temporarily follow the lows can look like you have temporary insulin "resistance".
[Editor's comment: Either the thiazolidinediones or metformin can be used to increase insulin sensitivity. The exact choice would be up to your endocrinologist. WWQ]
Original posting 15 Feb 2003
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.